Jump to content

Having difficulty withdrawing from clonazepam/Klonopin, serotonin issues


Guest Guest_lookingforawayout

Recommended Posts

Guest Guest_lookingforawayout

Short version:

I've been on clonazepam (Klonopin, Rivotril) on 4 mg for at least two years. A bit longer on lower doses.

Prescribed for neuropathy and as a muscle relaxant. No anxiety or epilepsy.

This drug has been more trouble than it's worth. I wish I'd never started it. A number of serious side effects occuring after long term use made me decide to stop it.

Since I'm phsysically dependent, I can't just stop taking it.

This drug has been prescibed by my GP over the past years, although a specialist came up with the idea for clonazepam.

I'm in Europe, I can't just 'buy' the healthcare I want.

Currently I'm down to about 2 mg, semi-stable. There is no dose I'm truly stable on. How it works, whether I'm in withdrawal or not depends on a number of factors, like weather, diet and more.

Since clonazepam blocks my sleep if I take it shortly before bed, most of the time I've taken it during the day.

While in withdrawal from clonazepam, the withdrawal effects can cause extreme insomnia !

So I want to get off.

I've been gaining a lot of abdominal weight during my taper. Rather unhealthy. Vigorous exercise is not an option, the clonazepam withdrawal doesn't take kindly to that sort of thing.

I've been experiencing 'food' cravings, although it's not really food. Junk food is a better word. Not hunger, cravings, as for a drug. It's about carbohydrates, even the healthy kind in bread ! I'll get back to that in a moment.

It's somewhat tolerable at 2 mg, but when I lower the dose the cravings become much stronger.

Lowering the dose does affects my willpower to resist those urges. Lots of abdominal fat, but according to 'the numbers' I'm not overweight so my doctor won't prescribe anti-obesity medications.

Clonazepam is not just a very potent benzodiazepine. It affects glutamate decarboxylase, sodium channels, and serotonin. Since it affects serotonin it most likely affects melatonin, dopamine and other issues as well.

Back to the serotonin: clonazepam reduces utilization of serotonin, and long term use causes UPREGULATION OF THE SEROTONIN RECEPTORS. My theory: more serotonin receptors require a larger release of serotonin to compensate for the upregulation of serotonin receptors. Carbohydrates can produce more serotonin. It helps with sleep. Aside from that, the cravings can be extreme. Cravings, like for a drug, it's not hunger. The more I lower the dose, the worse the cravings and the weaker my ability to resist them. Not healthy, as mentioned above.

(cravings for the 'food', not clonazepam)

I suspect the cravings have a lot to do with changes in the serotonin system. Just waiting it out is not an option.

What drugs could I take to normalize the serotonin system ? I'm fairly sure that the upregulation of serotonin receptors have a lot to do with these cravings. SSRIs cause a downregulation of the serotonin system, more or less the opposite of what clonazepam has done. I'd appreciate any suggestions for drugs (or other things) that could normalize my serotonin system. While I don't want to take antipsychotics or antidepressants on the long run, I'd consider a short treatment if it would help ! Are there other drugs that could help ? Serotonin agonists, antagonists, whatever. 5-HTP and l-tryptophan seem to be ineffective.

Risperidone is a serotonin antagonist, but I'm not sure if that would help or hurt !

I'm fairly sure that most of my current withdrawal issues are related to serotonin.

I'm in Europe, I can't just 'buy' the healthcare I want. I get my prescriptions from my GP. My GP's knowledge is limited, so I may have to guide him.

Any suggestions ? What could possibly 'fix' my serotonin receptors ?

Link to comment
Share on other sites

Guest Guest_lookingforawayout

'SSRIs cause a downregulation of the serotonin system'

I should rephrase that. I meant to say that SSRIs cause a downregulation of serotonin receptors.

I'm not sure if it's the same.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...